NEW YORK (CBSNewYork) — New research is warning about a possible link between a very common allergy medicine and dementia.
CBS2’s Dr. Max Gomez reported that long-term use of an antihistamine known as diphenhydramine, which is commonly sold as Benadryl and included in many over-the-counter medications for cold and allergies, may increase the risk of dementia and even cause irreparable harm.READ MORE: Campaign 2021: Polls Open For Early Voting In New York City Primaries; First With Ranked Choice Voting
Diphenhydramine, which also causes drowsiness, is in popular sleep aids such as Tylenol PM, Advil PM, and ZZZQuil.
“I would take these medications myself only very rarely and I will try at all costs to avoid taking them for a long term,” Stanford psychiastrist Barbara Sommer said.
Sommer is an expert on anticholinergic drugs like diphenhydramine. She said recent research found that older adults who took anticholinergics continuously for years performed worse on tests that measured short-term memory, verbal reasoning, planning, as well as problem-solving.
PET scans revealed their brains were less active and MRI scans showed their brains had shrunk.READ MORE: NYPD: Suspects Demand Cash, Grab Jewish Man's Yarmulke In Brooklyn Robbery
“Whereas it’s always been thought if you stop anticholinergic drugs, all of the cognitive functions you’ve lost come back, now people aren’t so sure,” Sommer said. “And they’re worried that this may lead to or hasten the onset of dementia.”
These studies do not prove a cause and effect.
“The active ingredients are approved by the FDA and recognized as safe and effective when taken as instructed,” Consumer Healthcare Products Association, the group that represents the makers of these over-the-counter products, said in a statement.
Also, the labels are clear – people should only use them occasionally and for no more than two weeks.MORE NEWS: New York-Presbyterian To Mandate COVID-19 Vaccinations For Staff
Experts said if people need help sleeping fore more than a couple of weeks, they should consult a doctor.